Case Study: Radonda Vaught
In December 2017, a 75-year-old woman is admitted to the Neuro- ICU at Vanderbilt hospital with a subdural hematoma. 2-days later she is improving and preparing for discharge back to her long-term resident facility. She is taken for a final CT before discharge and a common sedative, Versed, is ordered. Nurse Radonda a nurse working in Neuro-ICU is called and is asked to pull the Versed. She is busy training a new nurse and on her way to conduct a swallow study on a patient in the ER. None the less, she agrees. She goes to the med pyxis, looks for the patient’s medication profile but can’t find her. She proceeds to override the medication. She types ve- into the search bar, gets another call and pulls what she thinks is a vial of Versed. She gathers supplies and runs down to give the medication. She does not use the electronic medication administration system since the patient is already on the CT table. 10- minutes later a code blue is called overhead to the same CT room. Nurse Radonda immediately looks in her pocket at the vial and realizes she gave Vecuronium, a paralytic, instead of the ordered Versed.
https://www.youtube.com/watch?v=JJlJfCd62ag(Links to an external site.)
What went wrong?
What should she have done and why?
How can we prevent this type of incident from occurring in the future?